Insulin Ineffective after 1.5 Days in Pump

New to the forum, but have read through much of the recent topics.
My wife has been a T1D for close to 30 years. She’s been on a pump for 15-20 years now and has had relatively good control for a majority of the time on the pump. Her most recent A1C was 5.6 and this is about her average over the last several years.

She is on the Medtronic 670G with the Dexcom G6 CGM. She has been using Novolog (mostly) insulin. She has maintained an extremely low (to no) carb diet ever since she was pregnant with our 1st child 7 years ago. She takes 30 min brisk walks a minimum of 2 times a day, but depending on the highs it can be a few more. In addition, she does high intensity interval workouts 5-6 days a week.

For the past ~6 months she has been struggling with extreme highs which start almost immediately after 1.5 days of a new injection site. It will spike into the 300s (sometimes higher) and no amount of insulin or walking will bring it down. Eventually, she will have to fill a new reservoir and make a new injection site, and the BGs will start to come back down not long after. In the past she has always been able to get ~3 days of “useful” insulin in the reservoir before changing.

Things she has already tried with no success:

  • Medtronic sent new pump recently (same 670G model)
  • After suspecting insulin got too cold, she’s received new vials of Novolog
  • Tried FIASP instead of Novolog
  • Increased her rates to the maximum 3 hours prior to when the spike usually occurs
  • Cut meat out of her diet

I’m hoping to hear someone with similar experiences, but even more hopeful for possible solutions.

Thanks in advance for your feedback.

Hi @golfinlonghorn welcome to TypeOneNation. I have to think the most likely factors are 1) your wife is getting sensitive to the infusion set and that sensitivity (histamine, inflammation) is affecting insulin absorption. Or maybe 2) your wife is in or close to scar tissue and it is affecting insulin absorption. Try a new site like two back of an arm and see what changes. You may find your wife is really occluded and maybe needs to change the type of infusion set. Cheers and good luck :four_leaf_clover:

Joe, I appreciate your quick reply. She actually suggested to her endo about the infusion set possibly being in/near scar tissue. Her endo mentioned that if it was a scar tissue issue, then the insulin wouldn’t work for 1.5 days and then just stop. Either way I’ll tell her your suggestions and hopefully there can be some relief. Thank you again!

1 Like

There are 90 degree and 30 degree infusion sets. When I first started pumping someone suggested it might be good to switch up the angle now and then to help avoid scar tissue. I don’t know about any scientific validation but it did seem to make sense - but I tucked it in the back of my mind and used 90 degree sets for years before switching to 30s - I was finding the inserter difficult to use (perhaps due to a combination of age and big fingers). Being right handed I’ve always inserted right to left but should look into going from left to right. The sets also come in different depths - 6mm and 9mm I believe - and while depth is usually dependent on how lean the person is a different one might be worth trying. All of which is to say, switching up might help get more time. My insurance/supplier allows me to switch my Tandem sets without a new rx; and I’m told Tandem reps may provide samples for people to try before committing to a full order. Medtronic might do the same.

Hi Michael
I’ve been a diabetic for 45 years and using the medtronics 670 for a little over 2 years. With the 670 I have noticed that some parts of my abdomen have better absorption/ better glcose readings than others and longer infusion life as well . so have her try moving around. I also found that while the mio 90 degree ones do better on one side of my abdomen (less used side over the years) the shallow angle silhouette ones do better on the side with more scar tissue.
I am also fairly active and I have noticed that sometimes when the pump falls off my belt my sugar will begin to rise even if it appears that there is no damage or puling out. (just a sharp tug on the infusion set)
Good luck
Mike

@golfinlonghorn Hi Michael, and Welcome to the JDRF TypeOneNation Forum! Diabetes, as your wife well knows having lived with this condition for 30 years; often the “THE solution” to a temporary anomaly is a guessing game and process of elimination. Hopefully, suggestions offered here my help you and your wife find what might work.

I agree with the same suggestions offered by both @Joe, Dorie @wadawabbit , and by your wife’s endo. I’ll add another. Sometimes with me, for some reason, my infusion site begins to “itch” a bit, especially when on my morning 5 - 6 mile walks, and I automatically start to rub at it; the same thing may be affecting your wife and she may be dislodging her cannula - possibly during sleep. You didn’t mention the length of the infusion cannula your wife uses; For the past several years, I’ve been using a 13 mm length cannula inserted between a 30 and 45 degree angle - even though I’m “slim” with a BMI of under 20; in the past I’ve used 6 mm, 9 mm, and 17 mm. Having been “shooting up” with insulin for more than twice the time your wife has been doing this, I got plenty of tissue damage. I switched from injections to pumps [4 pumps now] after using needles for 47 years just to cut back from the 2,000 + injections every year; now just 100 infusion sets, and 36 G6 pokes per year.

From what you wrote, I suspect that your I suspect that your wife must spend much time with “low glucose” levels to get her 90 day average as low as 108 mg/dl to compensate for those 300s; HbA1c = 5.6% corresponds to a 90 average BGL of 108 mg/dl.